MEDICATIONS - 5 Months in and still not getting settled with Medications Surely I can't be the only?

It’s 5mths since my stroke and I am having trouble with side effects. Started off with Clopidogrel and Atorvostatin - within a few days alergic reaction with Atorvostatin. Replaced with Ruvostatin - within 20 mins mouth numb, tongue swelling and horrible flashings in peripheral vision. Prescribed Ezetimibe - quite happy. Found out I have Atrial Fibrillation (which caused the stroke), prescribed Apixaban and Lansoprazole for preventing stomach bleeds. Not feeling too bad, but not quite right. GP not sure if both Clopidogrel and Apixaban needed, took six weeks to get OK from Stroke Consultant to cease Clopidogrel. Apioxaban, Lansoprazole and Ezetimibe - FEELING GOOD.

I hope you are staying with me, sorry for long post. Had a horrid AF episode when all the above was going on and phoned my Surgery to ask to speak to a GP… 3hrs later no call, so dialled 999, I couldn’t cope with it anymore. Fantastic Crew arrived just as GP Phoned, I think he was a bit surprised! I wasn’t having a heart attack, but heart rate was way off scale. They couldn’t understand why I was having Clopidogrel and Apixaban, they hadn’t come across it very often, They phone GP and explained. He prescribed Bisoloprol.

Bisoloprol - dizziness, tingling in arms, out of breath when standing upright after bending down. Stroke Consltant suggested Digoxin, GP prescribed - After a couple of week diarrhoea happend, thought give it time, may settle - but no, phoned GP, who did very kindly rule out any infections, which I did appreciate. I asked if it could be change to Diltiazem, which was mentioned here, which was worth a try - Awful tiredness went and felt better for the two days I did not have to take Digoxin. Diltiazem, still dashing to the loo, ankles, feet and toes that could quite happily belong to an elephant - now I am on Soloprol, still loo problems, still swollen ankles etc, but not quite so bad, but back to feeling woozy headed and tired. Soloprol and Diltiazem same family of drugs, Digoxin has known problems with Lansoprazole. All I get asked is ‘Do you want to try this one’. It seems to be the beta blocker style drugs that upset everything.

Am I expected just to put up with it and not to trouble anyone. It is affecting quality of life, sometimes just don’t want to go out. Considering chatting to an actual Pharmacist to see if they have any advice.

Anyone out there have has similar experiences - I am getting quite fed up with it all, as we all know, coming to terms with a stroke is major trauma on it’s own, even if it was classed as mild.

You are not the only one. The experience you describe is similar to mine over the last 5 years. I have lost track of the amount of medication changes I have had. It has been a long case of trial and error and even now there are side effects but at least I now know how to cope with them.

I have had this at times throughout and even before I took any medication. It did start post stroke. My optician said it is not the eyes but is something that goes on in the brain and is associated with the stroke. I have found over the years that a key trigger is bright lights (strong sun) and also flashing or strobe type lighting. Generally speaking it will go back to normal vision after 20 - 30 minutes in a dim lit place of just close my eyes for a while.

1 Like

Evening @SarahG. Sorry you are having a rough time. Do not put up with it and trouble whoever you need to. As you comment eloquently about having enough to deal with post stroke, not feeling able to access advice regarding symptoms potentially caused by your prescribed medication is not good. I’m afraid I can’t give advice based on experience as not on any medication, but be persistent and don’t stop until you get answers and solutions that work. All the best, Julia x

1 Like

@SarahG wow, you sure seem to be suffering. I haven’t had any issues with my meds but you shouldn’t have to put up with all that. I would keep pushing with your GP or your Stroke Consultant. I know when I took HRT I had to try loafs before I found one that suited. You may have to keep trying until a suitable combination is found. The pharmacist may be worth a try as you say.
Really hope you get it sorted soon. It must be dreadful for you xx

@SarahG im so sorry your having all this trouble with medication. I was the same for 4 months settling after stroke. They kept changing my medication. I persisted until they were so sick of me. Don’t give in keep going to get correctly settled on your medication.

Lots of luck Sarah I hope you get sorted it’s so awful for you. It’s bad enough having a stroke with out the add ons of being sensitive to medication. Best wishes and keep going! Loraine

Sometimes meds need at least six weeks to settle into the system and then, possibly, six months to take affect. A reaction may be temporary and uncomfortable, even traumatic and is best reviewed but nothing is ever conclusive. Anti-platelet meds for clots is common but if you are having stomach bleeds, maybe not a good thing. Statins are a roll of the die, you may react badly to one but accept another, there are also alternatives to statins. I don’t know the other meds you are taking. I hope you get the cocktail right, it took me the better half of a year to settle in with meds, and I went through six months of being bed ridden with severe anxiety to get there, but I did, and mine work.

2 Likes

I had a stroke 4 years ago, caused by afib (which I never knew I had). Then began the medications for it. It took a while, three different kinds of beta blockers. They made me feel awful. Finally, the doctor tried a different family of medications–Diltiazem 180 mg EX (a calicum channel blocker), which stopped the afib and also lowered my blood pressure. It didn’t bother me at all. I also take Elequis and aspirin as blood thinners, and Zetia for cholestrol. They don’t bother me either. So, the meds are finally settled and don’t bother me. But it took several weeks. Don’t settle for feeling bad. I kept bothering the cardiologist until he found something I could tolerate. Quite often, it does take a week or so for the body to adjust to the new medication. The squeaky wheel gets the oil! :slightly_smiling_face: :heart:Jeanne

My experience is equally dire.

The answer seems to be a change of medication.
This arrives and consists of a product in a different package, with a different name, different shaped tablet, containing surprise, surprise, a drug, same as the first and unfortunately, with the same effects.

I know medical professionals are supposed to be very intelligent and a cut above us ordinary mortals but what does that make me? So thick that I don’t notice the feint and switch, or if I do, submissive to the point of accepting whatever is dished up?

I must be feeling revolutionary this morning ! ! :stuck_out_tongue:

1 Like

Morning Rups great to have you back :grinning:

1 Like

Happy you’re back @Rups :+1:

1 Like

what can you take istead of antvastatin, i had problem with bp tab ramerpil, kept making me cough, told to take laperzole i didnt. i came off ramerpil for ten days was allright until i overdid it with cleaning bp was 183 something at night, so i took lostartin for two days now andtrying to do less, bp gone down, but house is a mess

I think it’s all a bit of individual thing, I reacted badly to Atorvastatin, it has a long list of side-effects, so the doc put me on Rosuvastatin which has very few side-effects, but then again I have heard people reacting badly to Rosuvastatin too.

I to have AF which I never knew i had took58 years fo it to show itself and after having a monitor on for a week had 26 attacks in the reporting period. Never assed on to consultant ended up having another. On wrong meds taken off clopidril and put on Apixban with atrovastin bisopel and a couple of others.unlike some of he others no side effects hoping to get my Class 1 licence back for my car and bike licences back and been a year clear of the stroke.All the best to one and all

1 Like

SarahG
So sorry that you’re having such problems with so little help. I found booking an appointment to talk to a pharmacist solved problems with side-effects. I find pharmacists understand drug interactions that doctors don’t. A cardiologist could diagnose specific problems and prescribe accordingly. I’ve been taken off clopidogrel and put on edoxaban - also on atorvastatin for AF. I really recommend talking to a pharmacist about side effects: mine suggested taking the tablets in slightly different ways, which solved the nausea. Perhaps you need to insist on seeing a cardiologist again. Don’t give up. Best of luck.